Skip Navigation

Skip Navigation

Issue No. 46  | October 26, 2012
View HTML version

AIDSinfo.nih.gov is pleased to provide you with a weekly update of highlights about what has happened in the world of HIV/AIDS treatment, prevention, and research. We hope you find this encapsulated view of HIV/AIDS news useful.

Globe of the earth

Study Examines Effect of Multivitamin Dosing on HIV Disease Progression and Mortality in People Initiating HAART

“Large randomized trials have previously shown that high-dose micronutrient supplementation can increase CD4 counts and reduce human immunodeficiency virus (HIV) disease progression and mortality among individuals not receiving highly active antiretroviral therapy (HAART); however, the safety and efficacy of such supplementation has not been established in the context of HAART. …

“[The objective is to] test the hypothesis that high-dose multivitamin supplementation vs standard-dose multivitamin supplementation decreases the risk of HIV disease progression or death and improves immunological, virological, and nutritional parameters in patients with HIV initiating HAART. …

“The study was stopped early in March 2009 because of evidence of increased levels of alanine transaminase (ALT) in patients receiving the high-dose multivitamin supplement. ... Compared with standard-dose multivitamin supplementation, high-dose supplementation did not reduce the risk of HIV disease progression or death. … High-dose supplementation had no effect on CD4 count, plasma viral load, body mass index, or hemoglobin level concentration, but increased the risk of ALT elevations … vs standard-dose supplementation. … In adults receiving HAART, use of high-dose multivitamin supplements compared with standard-dose multivitamin supplements did not result in a decrease in HIV disease progression or death but may have resulted in an increase in ALT levels.”

More information is available:


Study Examines Impact of HAART on Cardiomyopathy Among Children Perinatally Infected with HIV

“Previous studies of cardiomyopathy among children perinatally infected with HIV were conducted before the routine use of HAART. Nucleoside analogs [nucleoside reverse transcriptase inhibitors (NRTIs)], the backbone of HAART, have been associated with mitochondrial toxicity, which can lead to cardiomyopathy. We evaluated the association of HAART and specific NRTIs associated with mitochondrial toxicity, on development of cardiomyopathy among perinatally HIV-infected children. … HAART was associated with a 50% lower incidence of cardiomyopathy compared with no HAART use … . Zalcitabine (ddC) use, however, was associated with an 80% higher incidence of cardiomyopathy. Among HAART users, older age at HAART initiation, ddC use before HAART initiation, initiating a HAART regimen containing zidovudine (ZDV), and a nadir CD4 percentage less than 15% were independently associated with a higher rate of cardiomyopathy. Cardiomyopathy was associated with a six-fold higher mortality rate. … HAART has dramatically decreased the incidence of cardiomyopathy among perinatally HIV-infected children. However, they remain at increased risk for cardiomyopathy and ongoing ZDV exposure may increase this risk.”

More information is available:


Twitter - Stay connected FaceBook - Stay connected
ClinicalTrials.gov Info

Subscribe Info

Contact AIDSinfo
Download Adobe Acrobat(R) Reader TM to view PDF files located on this site.
ISSN 1558-3228